Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 20, 2018, 2:09 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 2:09 PM MST (21:09 UTC)
- In effect from
- May 21, 2018, 12:00 PM MST
- Expired
- May 21, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS85 KFGZ 202109 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 209 PM MST Sun May 20 2018 AZZ113-114-116-117-211300- /O.UPG.KFGZ.FW.A.0009.180521T1900Z-180522T0200Z/ /O.NEW.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- 209 PM MST Sun May 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon to 7 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 20 to 25 mph with gusts 35 to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
4 follow-up statements
251 WWUS85 KFGZ 211015 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 315 AM MST Mon May 21 2018 AZZ140-211900- /O.EXA.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/ Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 315 AM MST Mon May 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon today to 7 PM MST this evening. * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will spread rapidly. $$ AZZ113-114-116-117-211900- /O.CON.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- 315 AM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 20 to 25 mph with gusts 35 to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
511 WWUS85 KFGZ 211830 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1130 AM MST Mon May 21 2018 AZZ113-114-116-117-140-220200- /O.CON.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 1130 AM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
661 WWUS85 KFGZ 212136 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 236 PM MST Mon May 21 2018 AZZ113-114-117-140-220200- /O.NEW.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/ /O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 236 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHERN APACHE AND NAVAJO COUNTIES... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon to 7 PM MST Tuesday. * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county through this evening. Portions of southern Apache and Navajo counties Tuesday. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fires that develop will spread rapidly. $$ AZZ116-220200- /O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Eastern Mogollon Rim (Fire Weather Zone 116)- 236 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
386 WWUS85 KFGZ 220204 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 704 PM MST Mon May 21 2018 AZZ113-114-117-140-221015- /O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ /O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 704 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...Central and southern of Navajo and Apache counties again on Tuesday. * WINDS...South-southwest winds increasing again by Tuesday afternoon with speeds from 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ116-220315- /O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Eastern Mogollon Rim (Fire Weather Zone 116)- 704 PM MST Mon May 21 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... Wind speeds have decreased this evening and will remain below criteria overnight and into Tuesday. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 1:41 PM MST, 28 minutes earlier.
Area forecast discussion, May 20, 1:41 PM MST, 28 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 141 PM MST Sun May 20 2018 .SYNOPSIS...A strong but mainly dry weather system will approach northern Arizona today and move across the area on Monday and Tuesday. Look for gusty afternoon south to southwest winds each day, strongest on Monday. Limited moisture will result in a slight chance of afternoon showers and thunderstorms over portions of the area. From Wednesday onward, expect the usual afternoon spring breezes with temperatures warming to above normal levels. && .DISCUSSION...A large scale trough remains situated across the western U.S. today. An embedded shortwave helped to initiate a few thunderstorms over the Kaibab Plateau and Vermilion cliffs area, which are quickly moving into Utah. By early this evening, the chance for any additional showers along the Utah border will diminish. Otherwise, seasonably warm and breezy weather is being observed. The large scale trough will continue to deepen over California tonight through Monday with an increasing southerly flow setting up over Arizona. Wind speeds will increase Monday afternoon with mostly dry conditions expected to continue, leading to critical fire weather across a portion of east-central Arizona where a Red Flag Warning has been issued. Wind gusts of 30-35 mph will be common Monday afternoon, and stronger gusts up to 40 mph will be possible from Winslow east to New Mexico. The trough will travel northeast across Arizona on Tuesday. Most areas will continue to see dry and breezy weather. The best chance for any shower or thunderstorm activity in association with the trough will be across northwestern Arizona from Monday evening through Tuesday. Tuesday will see a slight dip in temperatures with the trough passage. Dry weather and a substantial warming trend are forecast from Wednesday into next weekend as a sharp ridge of high pressure builds north across the state. Daytime temperatures will reach about 10 degrees above average by next weekend. && .AVIATION...For the 00Z package...Expect VFR conditions for the next 24 hours. Slight chance of afternoon -tsra will continue to diminish through the evening. Winds SW 10-20kts gusts 30kts through 02z, then variable to 10 kt. South winds after 18z Monday 15-20 kts with gusts to 25-35kts. Strongest winds mostly north of the Mogollon Rim. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A Red Flag Warning is in effect Monday afternoon for southern Apache and Navajo counties. Winds shift south for Monday with gusts 25 to 35 mph. The strongest winds will be north of the rim. There is a slight chance of thunderstorms for NE Apache county Monday afternoon. Winds decrease Tuesday but conditions remain near critical fire weather. There is a slight chance of thunderstorms forecast for western Coconino County Tuesday afternoon. .Wednesday through Friday...Fair weather returns for Wednesday through Friday with a warming trend in temperatures and light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from noon to 7 PM MST Monday FOR AZZ113-114-116-117. && PUBLIC...MCT AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:38 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo | 12 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.